Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2017, 2:43 PM EDT for 4 counties in Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2017, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 13, 2017, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Juniata County, PA, Mifflin County, PA, Perry County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 91 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:46 PM EDT | TSTM WND DMG | 3 Ne Mcclure, PA | TREES DOWNED AND SNAPPED ALONG RIDGE ROAD BETWEEN MCCLURE AND BEAVER SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
774
WUUS51 KCTP 131843
SVRCTP
PAC067-087-099-109-131930-
/O.NEW.KCTP.SV.W.0089.170713T1843Z-170713T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
243 PM EDT THU JUL 13 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Mifflin County in central Pennsylvania...
Northeastern Juniata County in central Pennsylvania...
Southern Snyder County in central Pennsylvania...
Northeastern Perry County in south central Pennsylvania...
* Until 330 PM EDT
* At 242 PM EDT, a severe thunderstorm was located over McClure,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* This severe thunderstorm will be near,
Beaver Springs around 250 PM EDT.
Richfield around 300 PM EDT.
Mount Pleasant Mills and Fremont around 310 PM EDT.
Meiserville and Port Trevorton around 320 PM EDT.
Other locations impacted by this severe thunderstorm include
Beavertown, Liverpool, Millerstown, Wagner, East Salem and Herndon.
Some rotation is present in this storm. Severe thunderstorms can
produce tornadoes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4046 7696 4068 7745 4081 7738 4072 7686
4069 7687 4066 7692 4064 7693 4064 7694
4059 7696 4057 7699 4052 7698 4048 7695
TIME...MOT...LOC 1842Z 287DEG 28KT 4071 7731
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RXR1 follow-up statement
959
WWUS51 KCTP 131901
SVSCTP
Severe Weather Statement
National Weather Service State College PA
301 PM EDT THU JUL 13 2017
PAC087-131910-
/O.CAN.KCTP.SV.W.0089.000000T0000Z-170713T1930Z/
Mifflin PA-
301 PM EDT THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIFFLIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.
LAT...LON 4046 7696 4063 7729 4077 7717 4072 7686
4069 7687 4066 7692 4064 7693 4064 7694
4059 7696 4057 7699 4052 7698 4048 7695
TIME...MOT...LOC 1900Z 287DEG 28KT 4067 7713
$$
PAC067-099-109-131930-
/O.CON.KCTP.SV.W.0089.000000T0000Z-170713T1930Z/
Juniata PA-Snyder PA-Perry PA-
301 PM EDT THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN JUNIATA...SOUTHEASTERN SNYDER AND NORTHEASTERN PERRY
COUNTIES...
At 300 PM EDT, a severe thunderstorm was located over Richfield,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
This severe storm will be near...
Meiserville and Port Trevorton around 320 PM EDT.
Other locations impacted by this severe thunderstorm include
Beavertown, Liverpool, East Salem, Millerstown and Herndon.
Some rotation is present in this storm. Severe thunderstorms can
produce tornadoes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4046 7696 4063 7729 4077 7717 4072 7686
4069 7687 4066 7692 4064 7693 4064 7694
4059 7696 4057 7699 4052 7698 4048 7695
TIME...MOT...LOC 1900Z 287DEG 28KT 4067 7713
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:58 AM EDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 13, 7:58 AM EDT, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service State College PA 758 AM EDT Thu Jul 13 2017 .SYNOPSIS... Another few in a series of generally weak disturbances aloft will interact with the very warm and humid airmass in place across Pennsylvania to bring some afternoon showers and scattered thunderstorms today and Friday. The greatest chance for seeing a thunderstorm today will be across the Northern half of the state, while the threat for the most numerous showers and scattered strong to severe thunderstorms will shift to the southeast half of Pennsylvania Friday afternoon, as low pressure moving across Southern New York state pushes a cold front southeast through Pennsylvania. Following this passage of this low pressure center, mainly dry and slightly cooler weather will arrive for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Tranquil, but rather muggy conditions were noted across all of Central Pennsylvania, the Alleghenies, and Susq Valley early today with a few showers and isolated TSRA sliding east across scent New York in the vicinity of a stalled out frontal boundary. To our west, and similar to the last few mornings, one or more MCSs area heading east toward our region, but should greatly weaken by late this morning as they lose the stronger relative inflow of moist air that's common with the decoupled blyr at this early hour of the day. Consensus of model guidance favors convection overspreading (and staying focused across) roughly the northwest half of the state late this morning through this afternoon, while mid-level temps several deg warmer (and AOA 9C) across southern PA should cap off most of the stronger, and more numerous areas convection. The convective activity breaks up/moves east of the region early this evening and becomes quite isolated in the form of mainly showers before midnight tonight. Patchy fog and isolated showers will occur late tonight. SPC continues the Marginal Risk for a few svr TSRA for the entire CWA today, as the moderately high cape combines with an area of 30-40 kt westerly winds (present from around 4kft agl up), to bring the chance for some stg to svr multicell storms and mini bow echoes - with a few instances of isolated wind damage possible. The other forecast issue today (and possibly Friday as well) is the potential for locally heavy rainfall within a quasi, east/west ribbon of high PWAT air across mainly northern and western PA this afternoon and evening. Even though WPC's Day 1 excessive rainfall is in the Slight Risk category over roughly the western half of our CWA, our forecast NDFD QPF is still well below 1-6 hourly FFG, and the convection location will be widely varying/and likely staying transient without the presence of a good mesoscale/synoptic frontal boundary over our region. Again the NW mtns (and perhaps Wcent PA) should see the greatest threat for Flash Flooding and training TSRA given the cooler temps aloft and closer proximity to the boundary across southern/central New York State. Temps will start out in the U60s to L70s this morning, and reach highs in the lower 80s across the nrn and wrn mtns, and mid 80s to lower 90s respectively acrs the central and SE part of the CWA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... The initial pair of short waves that supported the Ohio Valley and Central/Western Great Lakes MCSs early Thursday will drift east of the Susq Valley shortly before dusk this evening...likely followed by another mainly dry night with partly to mostly cloudy skies, light wind and patchy 1/2-1SM fog in places that receive rain today and see some periods partial clearing tonight. low temps tonight will vary from the 60s across the mountains of the north and west, to between 70-75F throughout the central and southern valleys of our CWA. Main sfc-850 mb quasi-stnry frontal boundary will stay to the the north of our area through the morning hours Friday, before sinking slowly south as a wave of low pressure moves east across southern New York. A period of heat indices in the low to mid 90s will occur Friday across our SE zones, but I don't expect that they'll be quite high enough to post and Excessive Heat Watch (today) or Heat Advisory (either tonight or Friday). Model and ensemble guidance remains in good agreement this period with gradual/modest amplification of the Eastern U.S. trough in response to strengthening upper level ridge centered over the Four Corners states. Well organized and moderately strong shortwave energy traversing the area, in conjunction with attendant low pressure wave/front will support maximum large scale lift (beneath the RE region of a 75KT upper level jet) and pcpn potential Friday-early Friday night. Widespread mid-upr level debris cloudiness tomorrow could limit the daytime heating. The main area of concern for Severe TSRA Friday afternoon/evening will be near and to the SE of Interstate 81, where SPC has a Day 2 Slight Risk area painted. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... High pressure is forecast to dominate the region on Saturday with an expected break from pcpn and hier humidities of this week. However, a trailing front progressing from southern Canada may generate some convection on Sunday before moving off the coast early next week. High pressure should bring dry wx and less humid air again Monday. However, returning moisture behind the stalling front will bring an increasing chance for showers on Tuesday and Wednesday. Temperatures should be within a few degrees of mid- July climate normals. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... VFR will be the primary category this morning. An approaching complex will bring isolated showers and storms impacting portions of the area mainly between Route 6 and I-80 with the only current storms will be in the vicinity of BFD by 14Z. Otherwise scattered showers will track to the western TAF sites late this morning, early this afternoon. Have adjusted and or removed the TEMPO groups based on timing confidence and concerns of near term models. Restrictions spread in from the NW late tonight/early Friday along with development of a line of showers/thunderstorms that will bring about a 3hr window for storms as they work southeastward. Convection will become more scattered as it approaches the Lower Susq Valley later in the day. .OUTLOOK... Fri...Mainly VFR with localized sub-VFR in thunderstorms. Sat...Improving conditions. Sun...No sig wx. Mon...Sct TSRA. Local restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Ceru/RXR
Hazardous weather outlook, Jul 13, 4:45 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service State College PA 445 AM EDT Thu Jul 13 2017 PAZ005-006-010>012-017>019-024-037-041-042-045-046-049>053-140845- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 445 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening hours today. Locally heavy rain of over one inch in just 30 minutes is possible from training showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms with gusty winds and hail are possible once again Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ025>028-033>036-056>059-063>066-140845- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 445 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. In addition, dangerous heat conditions are possible this afternoon across the Lower Susquehanna Valley where maximum heat index values near 100 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-140845- Warren- 445 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms with gusty winds and hail are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 13, 2:03 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
203 PM EDT THU JUL 13 2017
PAZ019-027-131830-
Mifflin PA-Southern Centre PA-
203 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND SOUTHERN
CENTRE COUNTIES UNTIL 230 PM EDT...
At 202 PM EDT, Doppler radar indicated a strong thunderstorm over
Boalsburg, moving east at 30 mph.
Wind gusts of 40 to 50 mph are possible.
Locations impacted include...
Potters Mills, Milroy, Seven Mountains, Poe Valley State Park, Reeds
Gap State Park, Centre Hall, and Reedsville.
LAT...LON 4067 7769 4068 7768 4069 7771 4072 7768
4073 7768 4079 7781 4084 7778 4084 7736
4074 7736 4067 7754
TIME...MOT...LOC 1802Z 289DEG 25KT 4080 7773
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:19 AM EDT | Special Weather Statement | CTP | Warren | 56 min |
| Jul 13, 2:32 AM EDT | Special Weather Statement | CTP | McKean | 58 min |
| Jul 13, 2:03 PM EDT | Special Weather Statement | CTP | Mifflin | 27 min |
| Jul 13, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin, Snyder | 36 min |
| Jul 13, 2:51 PM EDT | Special Weather Statement | CTP | Montour, Northumberland, Union | 39 min |
| Jul 13, 3:16 PM EDT | Special Weather Statement | CTP | Dauphin | 44 min |
| Jul 13, 3:38 PM EDT | Special Weather Statement | CTP | Schuylkill | 37 min |
| Jul 13, 4:08 PM EDT | Special Weather Statement | CTP | Schuylkill | 52 min |
| Jul 13, 6:54 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.